SYDNEY, Australia: A woman has died within five weeks of receiving her first dose of AstraZeneca in Australia while 16 patients remain in hospital after suffering blood clots, the national drug regulator has announced.
The woman died in the UK and the Therapeutic Goods Administration says the death may have been related to pre-existing medical conditions and travelling.
Preliminary reports suggest she may have developed blood clots, assessed as thrombosis with thrombocytopenia syndrome (TTS), the TGA states.
“While some of her symptoms, imaging results and pathology tests suggested TTS, the woman had another very serious and recent underlying health condition and UK authorities have ordered a post-mortem to assess whether this condition, along with the impact of long plane and car travel from Australia to the UK, had a role in her death,” the TGA reported.
The TGA’s latest report announced five additional cases of blood clots linked with AstraZeneca inoculations and an increase in heart muscle inflammation linked with Pfizer vaccinations. Two TTS cases have been confirmed and three are deemed probable blood clots.
The two confirmed cases are a 53-year-old woman from Western Australia and a 59-year-old woman from Victoria.
The three probable cases involved two men, aged 77 and 83, and a woman, 64, all from NSW.
It brings the total number of cases linked with TTS to 69, including two deaths, with 41 confirmed cases and 28 probable cases from 4.6 million doses.
Of those affected, 51 have been discharged and 16 remain in hospital, the TGA reported.
The number of cases with a possible link between heart muscle inflammation and the Pfizer vaccine has also increased.
TGA has received eight cases of suspected heart conditions myocarditis and 19 cases of suspected pericarditis from 2.9 million Pfizer inoculations.
Of the 27 possible heart-related conditions, eight were men, including an 18-year-old and a 23-year-old with the others aged 41 to 72. The women have been aged 23 to 47 and most had either recovered or were recovering.
“Overseas cases of myocarditis and pericarditis have mostly been in young men after the second Comirnaty (Pfizer) dose,” the TGA reported.
“As we have limited experience of Comirnaty in this age group and after the second dose, the TGA is considering international evidence in our ongoing investigation of this issue.
“We know that myocarditis and pericarditis are much more common with Covid-19 infection and the risks to the heart can be more severe in this context.
“The benefits of protection against Covid-19 far outweigh these rare and generally mild side effects.”
The TGA is also monitoring Guillain-Barre syndrome, where the immune system attacks the nerves, linked to AstraZeneca.